Seizure Drug Lamotrigine (Lamictal®) Might Cause Adverse Immune System Reaction

Seizure Drug Lamotrigine (Lamictal®) Might Cause Adverse Immune System Reaction

The FDA recently issued a warning about the medication Lamictal® (lamotrigine), which may cause serious health problems due to patients’ immune systems overreacting to the drug. The new label will include warnings about these possible drug dangers.

Lamictal was approved for use in 1994, as a medication for bipolar disorder and seizures. The drug may be prescribed to individuals over 2-years-old for seizure control, and it is also used to help those with bipolar disorder prevent or decrease instances of mania and depression.

Spotting the Symptoms

The latest findings regarding Lamictal suggest the drug may cause hemophagocytic lymphohistiocytosis (HLH), a condition that leads to widespread inflammation throughout the body due to a patient’s immune system overreacting. Symptoms of HLH include:

  • Fever over 101 degrees
  • Swelling and sensitivity around the liver
  • Yellow-tinged skin or eyes that may indicate jaundice
  • Lymph node swelling
  • Problems walking or seeing (due to complications with the nervous system)
  • Problems with bleeding

HLH can cause serious injury to the liver, kidneys, and blood cells. Patients need to be hospitalized, because if it goes untreated, HLH can cause death. There have been 5 cases of HLH linked to Lamictal during the past 24 years, and 3 more suspected cases. One of the 8 patients died due to complications.

It is not easy to prove that an individual has HLH because they must undergo a range of blood and lab tests. Patients with HLH will have high trigycerides and blood ferritin, and may need a bone marrow or lymph node biopsy to confirm the problem.

Given these new warnings, patients who are taking or decide to start taking Lamictal must be alert to the symptoms of HLH. Likewise, their family members and health care providers should be pay careful attention to symptoms such as a rash or fever, particularly if either of these develop within days or weeks after the patient begins Lamictal.

Guidelines for Going Forward

Individuals taking Lamictal should not stop without talking to their health care provider first. Suddenly withdrawing from the medication can have serious consequences, including an increased number of seizures.

Lamictal has been the subject of other health warnings in the past decade. The drug was connected to suicidal thoughts in 2008, along with other medication used to prevent seizures. It was also connected to an aseptic meningitis warning in 2010.

Since Lamictal was approved for use over 2 decades ago, this FDA notice should serve as a reminder to consumers to be alert to medication side effects, even if drugs have been classified as safe. We can never be sure what risks may only become apparent over time, or after long-term use.

Author:Sokolove Law Team
Sokolove Law Team

Contributing Authors

The Sokolove Law Content Team is made up of writers, editors, and journalists. We work with case managers and attorneys to keep site information up to date and accurate. Our site has a wealth of resources available for victims of wrongdoing and their families.

Last modified: May 2, 2018